Adverse drug reactions
PPI use not linked to osteoporotic fractures in Barrett’s oesophagus
Fractures are not uncommon in patients with the condition, but the rate is not higher than in the general population and is not associated with use of PPIs, researchers concluded.
Source: Gastrolab / Science Photo Library
Proton-pump inhibitors (PPIs) have been linked to osteoporotic fractures in some studies. However, there are limited data on this association among patients with Barrett’s oesophagus, who receive high doses of the drugs over long periods.
To explore, researchers carried out a study involving 521 patients with Barrett’s oesophagus to compare the rate of fractures with an age- and gender-matched population.
Overall, 21.7% of patients with Barrett’s oesophagus had fractures and 8.8% had osteoporotic fractures. These incidences were not significantly different from the general population (Standardised Incidence Ratio [SIR] 1.09; 95% CI 0.92-1.29: SIR 1.05; 95% CI 0.85-1.29). There was also no association between PPI use, dose or duration with osteoporotic fracture risk.
Reporting in Alimentary Pharmacology & Therapeutics (5 October 2017), the researchers said the results indicated that fractures are not uncommon in patients with Barrett’s oesophagus, but the rate is not elevated compared with the general population, nor increased by PPI use.
Citation: Clinical Pharmacist DOI: 10.1211/CP.2017.20203969
Recommended from Pharmaceutical Press